SHORT GAP - With the opiate crisis which West Virginia is currently facing, none has been hit harder in our county than the community of Short Gap.

By Barbara High
bhigh@newstribune.info
Tribune Staff Writer
@BarbaraHighMDNT
SHORT GAP - With the opiate crisis which West Virginia is currently facing, none has been hit harder in our county than the community of Short Gap.
Lauren Trenter, the medical chief for Short Gap Volunteer Fire Department, can attest to that.
For Trenter, who says she administered more Narcan last year than she did aspirin, that says a lot.
Short Gap alone treated 44 patients for confirmed overdoses in 2016, with their youngest admitted user being 16 years old. They had four overdoses at one time in a single house.
They had four drug overdose fatalities in 2016 and three of those were in one week. Trenter says that was the week that they responded to 12 overdoses - the youngest fatality being 26 years old and the oldest being 47.
The Short Gap Volunteer Fire Department has to replace their Narcan at cost to the fire department. They are not eligible to receive grants to help them purchase the life saving reversal drug. Often times the individual is indigent, or has no insurance and is unable to pay. The costs takes a significant toll on the fire department as well as other stations and EMS services.
Short Gap pays approximately $44.50 for every 2 milligrams of Narcan. The week they had 12 overdoses the cost of replacing their supply was $845.50. In 2016 alone they spent almost $3,000 on Narcan for their community.
According to Trenter, she believes their close proximity to Cumberland, Maryland, accounts for their higher numbers.
Trenter also says that many are not aware of the crisis that Short Gap faces because statistics are often misleading.
"If a caller calls in and says that there is an overdose, then it's listed as one, but often times we’re seeing them call in for chest pains or difficulty breathing and when we get there, it's a full blown overdose," she says.
She says people fear that the police will be called and that is why they often avoid mentioning the fact that it’s an overdose. This also keeps statistics for actual overdose calls on the low side, and why they are often skewed or misleading.
"They may show five calls, when we actually had 19," Trenter says.
 The financial toll is only one part that these first responders have to pay. There is also the emotional price that they pay for every call they go on. For many medics in our community, that price is even higher.
Trenter says it's often hard to talk about. On one call she responded to an unconscious and unresponsive person. In route they were notified that the patient was not breathing. Upon arrival, Trenter said she recognized the patient, for she had treated them multiple times before for overdoses. The patient was in cardiac arrest and had no pulse. Medics attempted to revive, but were unsuccessful. Despite every effort taken, they were unable to save the person.
For Trenter, that's very hard.
 "We’re in someone’s home, not a controlled environment like a hospital. It's hard to talk about," she says.
Trenter says she gets a lot of questions about why she works so hard to try and save those suffering from overdoses, but for her the answer is simple.
"Despite your personal beliefs and no matter your outlook on addiction, it's someone's child, someone's daughter, or someone's son," she says. "Every life matters and I will treat an overdose the same as I would a heart attack.  I am not there to judge."
Trenter says she just does her job. "I have given Narcan in the wealthiest of neighborhoods and to the poorest of areas; it does not discriminate."
For Trenter and many other medics in the area, one thing they want to get across is that although they have reversal drugs, it doesn't guarantee they can save your life. Opiates are a very dangerous substance, and usage can quickly go wrong.
Trenter says overdose patients become very relaxed, and begin having depressed respiratory drive. As they become relaxed their heart rate slows, and they will begin shallow breathing or stop breathing altogether. That is usually when help is called.
Trenter say often times they will have a change of skin color, may be pale or blue, and can be sweaty with pinpoint pupils. With needles or drug paraphernalia around, then it's is a sure sign of an overdose.
The reversal drugs are meant to bring them out of it and fast. Trenter says it is virtually throwing them into a state of withdrawal in a matter of seconds. For most addicts, withdrawal, also known as dope sick, is what they try to avoid at all cost. It is accompanied by severe body aches and pain and discomfort and is pretty much intolerable for them.
Trenter says often when they have to revive an individual with Narcan, they become very apologetic. "They are sorry that you had to be called, or that you had to do that,” she said. Often times they even deny that they used out of embarrassment, she said.
The Short Gap Volunteer Fire Department have stepped up their efforts to help their community fight this epidemic by holding town hall style meetings on opiate awareness. Trenter say they have guest speakers, and statistics to let the community know what they are facing. They even had parents who have lost their child to addiction speak to the community.
"We’re doing all we can," say Trenter.
Short Gap is planning to hold another town hall meeting in May and hopes the community will attend.